West Virginia, 2009Flash Flooding in West Virginia, May 8 to 9, 2009
May 8 to 9, 2009 · NWS RNK · 7 events in 3 counties and zones
An area of showers and thunderstorms converged on southeast West Virginia during the evening of the 8th, and lasting through the 9th, along a frontal boundary. Heavier downpours with up to 2 inches of rain in a short amount of time caused flash flooding over portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms converged on southeast West Virginia during the evening of the 8th, and lasting through the 9th, along a frontal boundary. Heavier downpours with up to 2 inches of rain in a short amount of time caused flash flooding over portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 9:42 PM EST, 8 minutes earlier.
Area forecast discussion, May 8, 9:42 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT FRI MAY 8 2009
.SYNOPSIS...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION OVERNIGHT. A TRAILING COLD FRONT WILL THEN SAG SOUTHEAST
ACROSS THE REGION ON SATURDAY...AND REACH THE CAROLINAS BY SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 1030 PM EDT...RENUED DEEP CONVECTION CONTINUES OVER EASTERN
KENTUCKY WITH WAVES OF SHRA/TSR MOVING DOWNSTREAM INTO THE CWA.
THINK PRIMARY THREAT INTO THE OVERNIGHT WILL BE THE REPEAT
RAINFALL WITH POTENTIAL FOR FLASH FLOODING. SECONDARY THREAT WILL
BE THE SEVERE THREAT...AND THEN MAINLY OVER THE WESTERN CWA WHERE
THE STRONGER STORM CELLS MAY GENERATE DOWNBURST WIND AND HAIL.
ISOLATED TORNADIC THREAT EXISTS...AND THE STORM PREDICTION CENTER
THINKS THIS THREAT MAY MIGRATE EAST OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS. THIS LOW LEVEL JET IS ORIENTED SW-NE FROM THE TN
VALLEY INTO ERN KY AND SRN WVA...AND IS FORECAST TO NOSE INTO
CENTRAL VA LATER TONIGHT. TO ACCOUNT FOR THIS A NEW TORNADO WATCH
WAS ISSUED TO ENCOMPASS THE REMAINDER OF THE CWA.
FFG INDICATES THAT WIDESPREAD RAINFALL OF 1.5 TO 2 INCHES WOULD
CAUSE FLOOD PROBLEMS. I AM LEANING HEAVILY ON EXPANDING THE FLOOD
WATCH TO ENCOMPASS ALL VA COUNTIES WEST OF THE BLUE RIDGE...
INCLUDING THE ROANOKE VALLEY.
NOT SURE HOW MUCH DEBIS CLOUD AND SUBSIDENCE WILL EXIST SATURDAY.
WILL LEAVE THAT CHALLENGE FOR THE LATE NIGHT SHIFT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY AFTERNOON
INTO SATURDAY NIGHT. HIGH PRESSURE BUILD SOUTH ACROSS THE AREA
BEHIND THE FRONTAL BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF
COAST. AN AREA OF LOW PRESSURE TRACK ALONG THE FRONT IN THE
SOUTHEAST SUNDAY NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA.
CHANCE OF RAIN INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM
SHORTWAVE INTERACTS WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.
PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND
SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO
VALLEY ALONG WITH A NW TO N FLOW.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A
PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM.
LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A
BLEND OF THE 00Z ECMWF AND ECMWF ENS.
HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT
INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY.
A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY
NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO
FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE
OF NEXT WEEK AND WARM DURING THE END OF THE WEEK.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
MCS MOVING INTO THE REGION AS OF 2330Z IS NEAR A KBLF-KBKW LINE.
TRENDS HAVE THIS SYSTEM WEAKENING AS IT PROGRESSES EASTWARD.
EXPECT PRIMARILY MVFR-VFR CONDITIONS WITH THIS AREA OF
PRECIPITATION...BUT ISOLATED HEAVIER CELLS MAY PRODUCE A BRIEF
PERIOD OF LIFR-IFR. AS THE SYSTEM CONTINUES TO PROGRESS
EASTWARD...EXPECTING LESS COVERAGE AND SMALLER CHANCES OF
THUNDERSTORM ACTIVITIY.
THE BULK OF THIS PRECIPITATION SHOULD CLEAR THE AREA BY 05Z...BUT
THERE IS THE POTENTIAL FOR AN AREA OF STATIFORM RAIN TO STALL OVER
NORTHERN PARTS OF THE AREA WITH SOME ISOLATED EMBEDDED TSRA AFTER
THIS TIME.
ON SATURDAY...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING A
RETURN OF SHOWERS AND THUNDERSTORMS ALONG IT. THIS FEATURE IS
EXPECTED TO BE JUST EAST OF THE REGION BY 00Z TOMORROW EVENING.
HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR
MVFR CONDITIONS IN SHRA/TSRA. THEN HIGH PRESSURE ARRIVES FOR
TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-010-011-
018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042>045.
&&
SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/JJHazardous weather outlook, May 8, 9:49 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 PM EDT FRI MAY 8 2009
NCZ001>003-018-019-VAZ009-012-013-015-016-100300-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON-
CARROLL-
1049 PM EDT FRI MAY 8 2009
...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ007-010-011-WVZ042-100300-
TAZEWELL-BLAND-GILES-MERCER-
1049 PM EDT FRI MAY 8 2009
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ018-019-WVZ043-044-100300-
CRAIG-ALLEGHANY VA-SUMMERS-MONROE-
1049 PM EDT FRI MAY 8 2009
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 276 IN EFFECT UNTIL 3 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ020-WVZ045-100300-
BATH-GREENBRIER-
1049 PM EDT FRI MAY 8 2009
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ004>006-VAZ014-017-022>024-032>035-043>047-058-059-100300-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1049 PM EDT FRI MAY 8 2009
...TORNADO WATCH 276 IN EFFECT UNTIL 3 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ020-100300-
YADKIN-
1049 PM EDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 8, 5:47 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT FRI MAY 8 2009
NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-090100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...BLUEFIELD...FLAT TOP
647 PM EDT FRI MAY 8 2009
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH
AND OVERSPREAD MUCH OF NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA BY MID EVENING. SOME
OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...LARGE
HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING
IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND
AREAL COVERAGE BY LATE EVENING.
VAZ014-017>020-022>024-WVZ043>045-090100-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
647 PM EDT FRI MAY 8 2009
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH
AND OVERSPREAD MUCH OF SOUTHEASTERN WEST VIRGINIA INTO WESTERN
VIRGINIA...INCLUDING THE NEW RIVER VALLEY...GREENBRIER VALLEY...AND
ALLEGHANY HIGHLANDS BY MID EVENING. SOME OF THE STRONGER STORMS
MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH...SMALL HAIL...AND
TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS
OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL
COVERAGE BY LATE EVENING.
WERT
Special weather statement, May 8, 7:59 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT FRI MAY 8 2009
VAZ007-009>014-WVZ042>044-090200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-MERCER-
SUMMERS-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION
859 PM EDT FRI MAY 8 2009
...MORE HEAVY SHOWERS AND STRONG THUNDERSTORMS EXPECTED THIS EVENING...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA THROUGH 10 PM. THE RAIN WILL
BE HEAVY AT TIMES...WITH UP TO ONE INCH POSSIBLE. ALSO...FREQUENT CLOUD
TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL MAY
OCCUR IN THE STRONGER STORMS.
THOSE LIVING FROM THE BLACKSBURG TO MARION AREA...NORTH TO HINTON
AND BLUEFIELD...SHOULD MONITOR WEATHER CONDITIONS THROUGH THIS
EVENING FOR POTENTIAL FLOODING AND SEVERE WEATHER. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 8, 9:20 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT FRI MAY 8 2009
VAZ010-011-013-014-090300-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-
1020 PM EDT FRI MAY 8 2009
...STRONG THUNDERSTORMS WILL AFFECT BLAND...CITY OF RADFORD...
GILES...MONTGOMERY AND PULASKI COUNTIES...
AT 1018 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NARROWS
TO 9 MILES SOUTHWEST OF NARROWS TO 6 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR MECHANICSBURG AROUND 1025
PM...PEARISBURG...AND THESSALIA AROUND 1030 PM...POPLAR HILL...AND
BANE AROUND 1035 PM...EGGLESTON...AND PEMBROKE AROUND 1040 PM AND
PARROTT AROUND 1045 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3730 8097 3730 8094 3734 8085 3738 8087
3742 8082 3741 8079 3739 8080 3739 8078
3737 8076 3739 8074 3739 8070 3728 8034
3709 8042 3699 8058 3718 8110
EXPERIMENTAL
WPSpecial weather statement, May 8, 9:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT FRI MAY 8 2009
VAZ010-012-013-090330-
BLAND VA-PULASKI VA-WYTHE VA-
1024 PM EDT FRI MAY 8 2009
...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE
COUNTIES...
AT 1022 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLAND...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BLAND AROUND 1030 PM...GUNTON PARK AROUND
1045 PM AND PULASKI AROUND 1100 PM.
LAT...LON 3699 8058 3690 8073 3703 8137 3718 8110
EXPERIMENTAL
DS
Special weather statement, May 8, 9:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT FRI MAY 8 2009
VAZ018-023-034-090330-
BEDFORD VA-BOTETOURT VA-CRAIG VA-
1043 PM EDT FRI MAY 8 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND CRAIG
COUNTIES...
AT 1040 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEW CASTLE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DALEVILLE AROUND 1105 PM...NACE AROUND 1110
PM...BLUE RIDGE AROUND 1115 PM...LITHIA AROUND 1120 PM...BUCHANAN
AROUND 1125 PM AND PEAKS OF OTTER RECREATION AREA AROUND 1130 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3734 7960 3740 8005 3741 8008 3741 8011
3744 8033 3756 8027 3758 7959
EXPERIMENTAL
WPFlash Flood, Mercer
- When
- May 8, 9:50 PM EST to 9:51 PM EST
- Where
- Mercer County, 0.35 mi WNW of Giatto to 0.34 mi WNW of Giatto
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.422, -81.256
A mudslide pushed a mobile home off its foundation in the community of Giatto.
Flash Flood, Monroe
- When
- May 9, 4:00 AM EST to 5:00 AM EST
- Where
- Monroe County, 1.93 mi SE of Assurance to 1.98 mi NNE of Lindside
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.477, -80.659
Hans Creek flooded, washing some cross ties onto Highway 219, near Lindside.
Flash Flood, Monroe
- When
- May 9, 4:00 AM EST to 4:03 AM EST
- Where
- Monroe County, 1.6 mi E of Lillydale to 1.64 mi E of Lillydale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.546, -80.591
A mudslide closed Highway 219, about 5 miles south of Union.
Flash Flood, Mercer
- When
- May 9, 5:00 AM EST to 7:00 AM EST
- Where
- Mercer County, 2.44 mi NW of Camp Creek to 2.48 mi NNW of Camp Creek
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.503, -81.133
Camp Creek flooded in the Camp Creek State Park area, leading to evacuations.
Flash Flood, Mercer
- When
- May 9, 5:00 AM EST to 8:00 AM EST
- Where
- Mercer County, 0.14 mi SW of Giatto to 0.17 mi ESE of Giatto
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.418, -81.251
Widemouth Creek flooded portions of the town of Matoaka, including the city park. Some basements were flooded as well.
Flash Flood, Mercer
- When
- May 9, 6:00 AM EST to 8:00 AM EST
- Where
- Mercer County, 1.27 mi E of Kegley to 1.25 mi N of Colored Hill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.401, -81.107
Barn Branch flooded along Brickyard Road.
Flash Flood, Summers
- When
- May 9, 7:20 AM EST to 8:20 AM EST
- Where
- Summers County, 0.59 mi SSE of Indian Mills to 0.56 mi SSE of Indian Mills
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.522, -80.817
Indian Creek flooded a road in the Indian Mills area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172090, 172092, 172093, 172096, 172565, 172099, 172102.